Alert archive / Vermont / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 84, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 7, 2008, 3:57 PM EDT for Orange County, Vermont. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2008, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 7, 2008, 5:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County Orange County, VT
The radar
The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 435 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:58 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 7, 1:58 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT THU AUG 7 2008
.SYNOPSIS...
UNSETTLED RAINY PERIOD WILL CONTINUE FOR THE NORTH COUNTRY INTO
THE UPCOMING WEEKEND. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL
MEANDER OVER SOUTHERN QUEBEC TODAY AND ON INTO THE WEEKEND...WHICH
WILL ALLOW PRECIPITATION TO CONTINUE OVER THE AREA. RAIN WILL
TAPER OFF FOR MUCH OF THE AREA BY SUNDAY...BUT A SURFACE FRONT MAY
SET UP OVER NORTHERN AREAS BY LATE SUNDAY INTO MONDAY. ANOTHER LOW
MAY MOVE OVER THE REGION BY MIDWEEK NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 158 PM EDT THURSDAY...QUICK ADDL UPDATE TO ISSUE FLASH FLOOD
WATCH FOR MUCH OF THE AREA TO RUN THROUGH 00Z FRIDAY BASED OFF
CURRENT SITUATION OF SLOW MOVING CELLS...AND ADDL CONVECTION/RAFL
EXPECTED OVERNIGHT AND ESP INTO FRIDAY. AS UPPER LOW PROGRESSES
SLOWLY EASTWARD...INCREASING DIFFLUENCE COMBINED WITH VERY LIGHT LOW
TO MID LVL WIND FIELDS WILL LIKELY ALLOW CONVECTION TO MOVE VERY
SLOWLY WITH LOCALLY EXCESSIVE RAFL TOTALS POSSIBLE THROUGH FRIDAY.
PREVIOUS NEAR TERM DISC...
AS OF 1032 AM EDT THURSDAY...QUICK AND MINOR UPDATE THIS
MORNING...MAINLY TO REFLECT LATEST TRENDS IN SKY COVER/TEMPS...AND
TO INTRODUCE SMALL HAIL POSSIBILITY IN GRIDS WITH ANY STRONGER CORES
TODAY. LATEST POINT/ACARS/BUFKIT SOUNDINGS SHOWING BNDRY LYR ALREADY
BECOMING UNSTABLE ACROSS THE REGION THIS MORNING...AND WITH DIGGING
UPPER TROUGH IN SC CANADA AND APPROACHING SHORTWAVE FROM WESTERN
NEW YORK...LITTLE INHIBITION FOR AFTERNOON CONVECTION AGAIN TODAY.
MID LVL LAPSE RATES A BIT WEAKER ACROSS THE NORTH THAN AREAS
SOUTH...NONETHELESS THESE SHOULD STEEPEN LATER TODAY WITH FALLING
HEIGHTS/COOLING TEMPS ALOFT. SAVING GRACE IS THAT ACTIVITY SHOULD
BE SOMEWHAT MORE SCATTERED THAN YESTERDAY...THOUGH WILL MAINTAIN
LOCALLY HEAVY RAFL WORDING AS CELLS WILL LIKELY MOVE FAIRLY SLOWLY
(LESS THAN 25 MPH). WITH FAIRLY LOW WBZ HEIGHTS LESS THAN 9
KFT...STRONGER CORES WILL ALSO HAVE THE ABILITY TO PRODUCE SOME
SMALL HAIL. WITH LIGHT WINDS AND LACK OF STRONGER ADVECTIVE
PROCESSES...MAX TEMPS WILL BE GOVERNED MORE STRONGLY BY DEGREE OF
CLOUD COVER THAN ELEVATION...AND THUS WILL BE FAIRLY UNIFORM...FROM
67 TO 74 MOST AREAS.
PREVIOUS DISC FOR TONIGHT FROM 349 AM EDT THU...
AS UPPER TROUGH DIGS SOUTHWARD TNGT...SYSTEM WILL TAP INTO ATLANTIC
MOISTURE AS SOUTHERLY FLOW INCREASES. THIS AGAIN WILL INCR THE
POTENTIAL FOR FLOODING ISSUES FOR ENTIRE CWA...BUT BASED ON THE
TRACK OF UPPER LOW AS IT DIGS SOUTH...BEST CHANCES RIGHT NOW WILL BE
FROM THE CVLY EASTWARD. ALL AREAS OVER CWA WILL BE PRONE TO SOME
FLOODING ACTIVITY DO TO PREVIOUS DAYS RAINFALL RECEIVED. NEXT SHIFT
WILL HAVE TO EVALUATE FOR POSSIBLE FLOOD WATCH FOR LATE TNGT OR ON
FRIDAY.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
AS OF 349 AM EDT THURSDAY...UPPER TROUGH OVER THE CWA ON FRIDAY
AND WILL SHOW INCR IN POPS FOR AREA-WIDE AS SYSTEM SLOW TO MV OUT
OF AREA. BUFKIT SUGGESTING ANY TS THAT MAY FORM FRIDAY MAY HAVE
BEST POTENTIAL FOR FLOODING FOR THE CWA DO TO LACK OF WINDS TO
QUICKLY MV ANY STORMS. WINDS NEARLY UNIFORM UP TO 25KFT. MDL QPF
FOR GD PORTION OF THE CWA COULD REACH 1-3 INCHES AND WITH AREAS
ALREADY RAIN-SOAKED...THIS COULD BE MAJOR ISSUE. WILL ADJUST POPS
BY FRIDAY NGT INTO SAT MORN FROM SOUTH TO N AS UPPER TROUGH BEGINS
TO LIFT OUT OF AREA. WRAP AROUND SHOWERS WILL CONTINUE TO REACH
INTO THE CWA FOR MUCH OF SATURDAY...ESPECIALLY NORTHERN ZONES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 349 AM EDT THURSDAY...BUILDING SFC RIDGE WILL PLAY KEY ROLE
FOR MUCH OF THE EXTENDED INTO WEDNESDAY. PREVIOUS RUNS HAVE
SHIFTED TIMING OF RIDGE. THIS WILL CURRENTLY ALLOW SOME DRYING
DURING MIDWEEK FOR GD PORTION OF THE CWA. POTENTIAL FOR STATIONARY
BOUNDARY TO SET UP ALONG THE CANADIAN BORDER BY MONDAY IF RIDGE
SETS UP TO OUR SOUTH. THIS WILL PLACE GREATEST CHANCE FOR
CONTINUING LGT RW AND POSSIBLE TRW OVER NORTHERN ZONES. THIS FRNT
WOULD PUSH THRU REGION BY TUESDAY AS ANOTHER SFC RIDGE BUILDS OUT
OF CANADA. PREVIOUS RUNS WOULD HAVE BROUGHT A SFC LOW UP ALONG
FRNT FOR ANOTHER ROUND OF GD STEADY RAINFALL WEDNESDAY...BUT NOW
AS SHIFTED SOUTH. WILL JUST KEEP SL CHANCE IN FOR NOW FOR RW/TRW
MON-WED AS NEXT RUNS COULD SHIFT SYSTEM TO BE SLOWER AND ALLOW SFC
LOW TO COME UP OVER THE REGION. HAVE ADJUSTED TEMPS DOWN SOME TO
ACCOMMODATE CLDS AND RIDGE APPROACHING FROM THE N.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 12Z FRIDAY...FOG IS BEGINNING TO DECREASE IN AREAL
COVERAGE AND THE TREND THROUGH 14Z WILL BE FOR CONDITIONS TO
BECOME VFR. AFTER 16Z...EXPECT SHOWERS AND ISOLATED THUNDERSTORMS
TO DEVELOP ACROSS THE AREA RESULTING IN MVFR CONDITIONS. HEAVY
DOWNPOURS CAN BE EXPECTED WITH ANY OF THE STRONGER STORMS. THE
THREAT FOR PRECIPITATION WILL CONTINUE AFTER 00Z...BUT SHOULD BE
SCATTERED IN NATURE. THIS WILL HOWEVER RESULT IN MVFR CONDITIONS
AT TIMES THROUGH THE OVERNIGHT HOURS.
12Z FRIDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL BE MOVING
ACROSS THE AREA THROUGH THIS PERIOD. FRIDAY SHOULD SEE THE MOST
CLOUDS AND PRECIPITATION RESULTING IN MVFR/IFR CONDITIONS. ON
SATURDAY AND SUNDAY THERE WILL BE VFR PERIODS...BUT AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR CONDITIONS.
SOME DRYING TO TAKE PLACE ON MONDAY WHICH WILL BEGIN TO DIMINISH
THE SHOWER THREAT AND KEEP CONDITIONS MAINLY IN THE VFR CATEGORY.
&&
.HYDROLOGY...
|* ADD DISCUSSION HERE. *|
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR VTZ002>012-
016>019.
NY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ028>031-034-
035.
&&
SYNOPSIS...JN
NEAR TERM...JMG
SHORT TERM...JN
LONG TERM...JN
AVIATION...EVENSON
HYDROLOGY...Hazardous weather outlook, Aug 7, 2:01 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 201 PM EDT THU AUG 7 2008 NYZ028>031-034-035-VTZ002>012-016>019-081815- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 201 PM EDT THU AUG 7 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO FRIDAY. NYZ026-027-087-VTZ001-081815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- GRAND ISLE- 201 PM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHWEST VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE GRAND ISLE COUNTY VERMONT AND THE SAINT LAWRENCE VALLEY OF NEW YORK THROUGH TONIGHT. LOCALIZED HEAVY RAINFALL IS POSSIBLE DURING THIS TIME FRAME .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY BEFORE A RETURN TO DRY WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. JMG
In the hours before
Special weather statement, Aug 7, 1:11 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 111 PM EDT THU AUG 7 2008 VTZ005-006-008-017-071815- LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN- INCLUDING...BOLTON...ELMORE STATE PARK...EXIT 10 I89...EXIT 11 I89... JERICHO...JERICHO CENTER...LITTLE RIVER STATE PARK...MIDDLESEX CENTER...MOSCOW...MOUNT WORCESTER...NORTH DUXBURY...NORTH WILLISTON...PUTNAMVILLE...SMUGGLERS NOTCH...STOWE...UNDERHILL... UNDERHILL CENTER...UNDERHILL STATE PARK...WATERBURY...WATERBURY CENTER AND WEST BOLTON 111 PM EDT THU AUG 7 2008 AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER WEST BOLTON...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR UNDERHILL STATE PARK...7 MILES NORTH OF BOLTON BY 130 PM...NEAR STOWE...7 MILES NORTH OF WATERBURY BY 210 PM AND NEAR WATERBURY CENTER BY 220 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS.
Local storm report, Aug 7, 2:08 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
208 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL BRIDPORT 43.98N 73.32W
08/07/2008 E1.00 INCH ADDISON VT POST OFFICE
&&
BROOKETLocal storm report, Aug 7, 2:18 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
218 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 2 N CHELSEA 44.02N 72.45W
08/07/2008 E0.88 INCH ORANGE VT POST OFFICE
HAIL DAMAGING SOME CARS ALONG ROUTE 110 NEAR CHELSEA.
&&
BROOKETLocal storm report, Aug 7, 2:36 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
236 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD CHESTER 43.26N 72.59W
08/07/2008 WINDSOR VT LAW ENFORCEMENT
LOVERS ROAD WASHED OUT NEAR ROUTE 11 WEST INTERSECTION.
&&
BROOKETLocal storm report, Aug 7, 3:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD WILLIAMSTOWN 44.12N 72.54W
08/07/2008 ORANGE VT LAW ENFORCEMENT
WATER OVER ROUTE 14 NEAR THE INTERSECTION OF CHELSEA ROAD
IN WILLIAMSTOWN.
&&
BROOKETLocal storm report, Aug 7, 3:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CORINTH 44.02N 72.23W
08/07/2008 E0.50 INCH ORANGE VT POST OFFICE
&&
BROOKETThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:43 PM EDT | Areal Flood Advisory | BTV | Windsor | 3 hr |
| Aug 7, 1:17 PM EDT | Areal Flood Advisory | BTV | Caledonia, Orange, Washington | 3 hr |
| Aug 7, 1:24 PM EDT | Flash Flood Warning | BTV | Windsor | 3 hr |
| Aug 7, 1:38 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Windsor | 67 min |
| Aug 7, 1:46 PM EDT | Flash Flood Watch | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Lamoille and 4 more | 32 hr |
| Aug 7, 1:47 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 58 min |
| Aug 7, 2:13 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 62 min |
| Aug 7, 2:30 PM EDT | Flash Flood Warning | BTV | Caledonia, Orange, Washington | 6 hr |
| Aug 7, 2:49 PM EDT | Areal Flood Advisory | BTV | Addison, Chittenden | 3 hr |
| Aug 7, 3:09 PM EDT | Flash Flood Warning | BTV | Caledonia, Essex, Washington | 3 hr |
| Aug 7, 5:07 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille | 53 min |
| Aug 7, 6:08 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille, Orleans | 67 min |
| Aug 7, 6:16 PM EDT | Flash Flood Warning | BTV | Orange, Windsor | 4 hr |
| Aug 7, 12:13 AM EDT | Areal Flood Advisory | BTV | Essex | 3 hr |
| Aug 7, 5:57 PM EDT | Areal Flood Advisory | BTV | Essex | 6 hr |
Nearby
Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.